MAUDE Adverse Event Report: MENTOR TEXAS MENTOR TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE

MENTOR TEXAS MENTOR TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE
Catalog Number 3505305M
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Codes Pain (1994); No Code Available (3191)
Date of Event 01/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The mentor failure analysis lab has received the device for evaluation.The analysis has begun, but is not complete at this time.When the investigational analysis has been completed, a supplemental report will be submitted.A manufacturing record evaluation (mre) was reviewed, and no anomalies were found related to this complaint.In addition, the mre review verifies that the device was manufactured in accordance with documented specification and procedures.Manufacturer¿s reference number: (b)(4).
 
Event or Problem Description
It was reported that a (b)(6) female patient underwent a reconstructive skin surgery on the thigh using two expanders with a mentor tissue expander 250cc and the patient experienced pain and one of the devices leaked.As a result, the patient underwent removal and replacement of both implants with mentor tissue expanders 150cc, catalog number 3505304m, lot number 7381670, serial number (b)(4) on (b)(6) 2019.
 
Additional Manufacturer Narrative
Device evaluation summary: upon receipt by mentor, the device contained clear fluid.White material was observed within the device and no foreign material on the shell surface.During initial evaluation a crease was observed on the anterior aspect.Leak testing was performed according with mentor procedures and it revealed a rupture within crease on the anterior aspect, measurement approximately 0.4 cm.No other anomalies were observed.Deflation complaint was confirmed.Mentor products are 100% visually inspected prior to release in addition to thorough in-process testing during several stages of the manufacturing process.Mentor product analysis lab concluded that the rent occurred sometime subsequent to the removal of the device from its protective packaging.The complaint was confirmed since a rent within a crease was found on the device.These findings are consistent with a crease/fold failure which is a known inherent risk associated with the use of saline-filled mammary prostheses and may be the result of one or more of the following contributing factors: underinflation or overinflation of the device, continuous and sustained stresses to the device - such as capsular contracture or too small a breast pocket and folding or wrinkling of the shell in the breast pocket.There is no evidence that the issue is related with manufacturing.Breast implants are not considered lifetime devices and deflation is a known complication associated with these devices and is referenced in our product insert data sheet.Most women undergoing augmentation or reconstruction with a mammary prosthesis will experience some pain postoperatively.While pain normally subsides in most women as they heal from surgery, it can become a chronic problem in other women.Chronic pain can be associated with a variety of factors.Pain is a known complication associated with these devices and is referenced in our current product insert data sheet.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
In the supplemental report submitted on 5/7/2019, the device was erroneously labeled a mammary prosthesis in the device evaluation summary.The device was tissue expander used in the thigh.Updated device evaluation summary: during evaluation of the sample, a crease was observed on the anterior aspect.Leak testing revealed a rupture within the crease, measuring approximately 0.4 cm.No other anomalies were observed.The manufacturing records were reviewed, and the manufacturing criteria were met prior to the release of this lot.These kind of findings are consistent with a crease/fold failure which is a known inherent risk associated with the use of these devices and may be the result of one or more of the following contributing factors: underinflation or overinflation of the device, continuous and sustained stresses to the device.It should be noted that as part of our quality process, each device is visually inspected during manufacturing to ensure the device meets the required specifications prior to shipment.Based on the information reported and/or the product investigation, there is no evidence that the issue is related with the manufacturing process.Manufacturer¿s reference number: (b)(4).

Brand Name
MENTOR TISSUE EXPANDER
Common Device Name
EXPANDER, SKIN, INFLATABLE
Manufacturer (Section D)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
MDR Report Key8462414
Report Number1645337-2019-09783
Device Sequence Number3013395
Product Code LCJ
UDI-Device Identifier00081317002581
UDI-Public00081317002581
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K842883
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2022
Device Catalogue Number3505305M
Device Lot Number7626136
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2019
Initial Date Received by Manufacturer 02/06/2019
Supplement Date Received by Manufacturer04/29/2019
07/24/2019
Initial Report FDA Received Date03/28/2019
Supplement Report FDA Received Date05/07/2019
07/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR